MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-655

AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-655
Model Number KD-655L
Medical Device Problem Codes Break (1069); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/09/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported the tip of the single use electrosurgical knife dropped off and became "incorporated" during a therapeutic endoscopic submucosal dissection (esd) procedure.The dropped knife tip was collected with a collection net.The procedure was completed with a similar device.There was no reported patient impact.
 
Additional Manufacturer Narrative
During device evaluation at olympus, it was found the disc part at the tip of the knife was broken off by 0.3mm from the remaining length of the original knife.Additionally, the incision knife was discolored, charred black, and partially melted and deformed.A review of the device history record found no deviations that could have caused or contributed to the reported issue.It has been over one year since the subject device was manufactured.Although a definitive root cause of the broken tip could not be determined, likely factors causing the defect could have been the following: 1.Due to the factor described below, spark discharge between the tissue and the cutting knife occurred during output activation.The output setting for activation was too high the electrosurgical unit was used in the coagulation mode.The output activation time was too long.2.Spark discharge occurred, and the part of the cutting knife became hot instantly.As a result, the strength of the cutting knife decreased.3.During tissue incision, a load was applied to the cutting knife which has the reduced strength.This might have caused the cutting knife to break.The customer may be able to reduce and prevent occurrence of the event by handling device in accordance with the following ifu: "during treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should deformation or break of the cutting knife be detected during use, immediately shut off the power supply, discontinue the procedure, pull the slider and withdraw the endoscope from the patient with the cutting knife retreated in the coated outer tube.Do not continue using an abnormal electrosurgical knife to prevent perforation or bleeding.If the cutting knife is detached, be sure to collect it using a grasping forceps.Do not activate output if floating from the tissue to be incised without aspirating mucus or other liquid, or if the contact length between the tissue and the cutting knife is too short, spark discharge is likely to occur, which may break the cutting knife.Do not activate output if the debris or tissue is attached to the cutting knife.If the debris or tissue is still attached to the cutting knife, withdraw this electrosurgical knife from the endoscope for wiping the debris or tissue away with lint-free cloths be careful not to use excessive force when removing tissue attached to the cutting knife.When the distal end is subjected to excessive force, for example, when forcibly scraping the cutting knife with tweezers, etc.Or when extending and retracting the cutting knife abruptly and continuously, it may break the cutting knife.Always operate the electrosurgical unit at the minimum output level and for the minimum time necessary to successfully complete the procedures.An excessive output level and time may result in patient injury, such as perforation, bleeding, or mucous membrane damage.Application of high-voltage waveforms for extended periods increases the likelihood that the cutting knife may break.When a high-voltage waveform has to be used, minimize the duration of current application." if additional information becomes available at a later date, this report will be supplemented.Olympus will continue to monitor the field performance of this device.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE KD-655
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA   036-0357
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key18877020
Report Number9614641-2024-00637
Device Sequence Number18409325
Product Code KNS
UDI-Device Identifier04953170405624
UDI-Public04953170405624
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K171158
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 03/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-655L
Device Lot Number23K
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/21/2022
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/09/2022
Initial Report FDA Received Date03/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/24/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown